Trixie

Trixie was a 6 month old Jack Russell terrier that presented to her veterinarian barely responsive. She would only respond with truly noxious stimuli. Trixie had eaten almost an entire bottle of ibuprofen. This meant a dose of 800mg/kg! When she presented to her veterinarian in Brevard, she was stuporous but not quite comatose. Her initial bloodwork was fairly normal (other than mild hyperglycemia). The decision was made to transfer her to R.E.A.C.H. for continued care with a guarded to grave prognosis.

After a consultation with ASPCA Poison Control, Trixie was treated initially with naloxone. The stupor caused by ibuprofen is thought to occur because at >400mg/kg, ibuprofen crosses the blood-brain barrier and binds to opioid receptors. In theory, naloxone should reverse this. 

Trixie received very high doses of naloxone repeatedly per the toxicologist - as much as 3mL (1-2mg) at a time. She seemed to have some response, but it was not as much as hoped. The toxicologist warned that if she was not coming around within 4-6 hours after onset of signs, the prognosis was likely very grave. 

Trixie was also given Intralipid therapy. While lipids do not have the literature support for treatment of NSAID toxicity, they were very unlikely to cause any adverse effects and might actually help in this scenario. The mechanism of lipids is poorly understood, but lipids are believed to serve as a "fat sink" for lipid soluble drugs. While NSAIDs are not particularly lipid soluble - it was deemed worth a try by the toxicologist. 

Lipids have so far seemed like a safe therapy for animals. Reported side effects in humans include pancreatitis, increased liver enzymes, allergic reactions, nausea, vomiting, shivering, and "fat overload syndrome." These have yet to be described completely in animal cases, but when repeating ILE therapy, a serum sample should be evaluated for lipemia. If lipemia is present, ILE should not be repeated until the serum has cleared. 

After discussion with the ASPCA, Trixie received a bolus of lipids followed by a CRI.In the middle of her CRI, Trixie abruptly sat up. The reprieve lasted about 10 minutes before she lapsed back into stupor. 

Trixie was faced with multiple hurdles at this point. If she even survived the neurologic effects of the NSAID, there were also the GI ulceration effects to contend with, as well as the renal failure possibility. Her initial bloodwork showed normal renal values. 

After more than 1/2 of her ILE CRI, Trixie again abruptly became responsive. She started wagging her tail and looking around. Through the night, she stayed alert and responsive. Her mentation was quiet but responsive.

The staff at R.E.A.C.H. crossed their fingers for her. There was still the GI ulceration hurdle to cross, as well as the kidney failure hurdle. 

The morning after her presentation (about 12 hours later), Trixie remained alert, responsive, and stable. Due to the extensive enterohepatic recirculation of ibuprofen, she was started on cholesytramine. This is a fairly new therapy in pet poisonings. It is a bile acid sequestrant, and as such, could help prevent further circulation and metabolism of the ibuprofen. 

At her recheck that evening, her renal values were still normal.

For 48 hours, Trixie received IV fluid diuresis, gastroprotectant medications including famotidine, misoprostol, and sucralfate, and close monitoring. At the 24 hour mark, her renal values were normal. She did develop some bloody diarrhea but no melena. Her PCV/TS held steady. There was no sign of dropping total protein and significant GI blood loss. 

48 hours later, Trixie was feeling so good that she removed her own IV catheter. Her bloodwork remained excellent. She was sent home, and she has made a full recovery. Thanks to her young body, the quick treatment and thinking of her referring veterinarian, and the excellent recommendations of the toxicologists,  Trixie has made a full recovery.